Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 121, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Oct 20, 2015, 11:49 PM MST for Cochise County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2015, 11:49 PM MST (06:49 UTC)
- Expired
- Oct 21, 2015, 12:15 AM MST
- In force
- 26 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 29 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 6.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2070 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
685 WUUS55 KTWC 210649 SVRTWC AZC003-210715- /O.NEW.KTWC.SV.W.0121.151021T0649Z-151021T0715Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1149 PM MST TUE OCT 20 2015 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 1215 AM MST * AT 1148 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO ONE INCH SIZE HAIL. THIS STORM WAS LOCATED BETWEEN KARTCHNER CAVERNS STATE PARK AND WHETSTONE MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... BENSON...SAINT DAVID...KARTCHNER CAVERNS STATE PARK...ST. DAVID AND WHETSTONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3170 11035 3172 11044 3196 11042 3192 11017 TIME...MOT...LOC 0648Z 197DEG 24KT 3179 11035 $$
1 follow-up statement
447
WWUS55 KTWC 210713
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1213 AM MST WED OCT 21 2015
AZC003-210722-
/O.EXP.KTWC.SV.W.0121.000000T0000Z-151021T0715Z/
COCHISE AZ-
1213 AM MST WED OCT 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 1215 AM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES TO THE
NORTHEAST TOWARD BENSON.
LAT...LON 3170 11035 3172 11044 3196 11042 3192 11017
TIME...MOT...LOC 0707Z 197DEG 24KT 3179 11035
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 9:15 PM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Oct 20, 9:15 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 PM MST TUE OCT 20 2015 .SYNOPSIS...A LOW PRESSURE SYSTEM MOVING SLOWLY ACROSS SOUTHERN ARIZONA WILL CONTINUE TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE TONIGHT INTO WEDNESDAY. A DRYING TREND WILL START THURSDAY INTO THE WEEKEND ALONG WITH WARMER TEMPERATURES. && .DISCUSSION...THE LOW CONTINUES TO PUSH SLOWLY ACROSS SOUTHERN ARIZONA...STILL WEST OF OUR AREA. REINFORCING ENERGY ROUNDING UNDER THE BOTTOM OF THE LOW IS NOW LIFTING NORTH INTO THE EASTERN FLANK OF THE LOW AND INTO OUR AREA OVERNIGHT. WE INCREASED OUR CHANCE OF STORMS OVERNIGHT AS WE DEFY NORMAL DIURNAL TRENDS WITH A LOW LEVEL MOISTURE CONVERGENT FIELD AND SOLID DYNAMICS CONTINUING FROM SANTA CRUZ THROUGH EASTERN PIMA AND INTO PINAL COUNTY TONIGHT. PLEASE SEE THE PREVIOUS DISCUSSION FOR ADDITIONAL DETAILS. && .AVIATION...VALID THRU 22/00Z. A LOW PRESSURE SYSTEM WILL BE MOVING ACROSS SRN AZ THRU WEDNESDAY NIGHT. EXPECT ISOLD TO SCT SHRA/TSRA THROUGH THE PERIOD.21/12Z. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40-50 KTS. EXPECT MVFR CONDS WITH STRONGEST TSTMS. SFC WIND AWAY FROM THE STORMS S-SW AT 10-16 KTS WITH GUSTS UP TO 25 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT INTO WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. THIS SYSTEM WILL ALSO BRING COOLER TEMPERATURES AND BREEZY CONDITIONS. ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY EAST OF TUCSON ON THURSDAY. DRY CONDITIONS AND A SLIGHT WARMING TREND WILL RETURN FRIDAY AND CONTINUE THROUGH THE UPCOMING WEEKEND. 20-FT WINDS WILL BE SOUTH TO SOUTHWEST AROUND 15 MPH WITH GUSTS TO 30 MPH THIS AFTERNOON AND EARLY EVENING. WINDS WILL THEN BE MAINLY TERRAIN DRIVEN AND LESS THAN 15 MPH INTO THIS WEEKEND. && .PREV DISCUSSION...A NICE TRANSITION SEASON LOW OVER WESTERN AND SOUTHWESTERN ARIZONA INTO FAR NORTHWEST MEXICO. WATER VAPOR IMAGERY SHOWING THIS NICELY WITH THE MAIN LOW CENTER NEAR YUMA AND TWO ADDITIONAL IMPULSES EMBEDDED AROUND THE LOW CENTER. ONE CARVING SOUTH DOWN THE BACK SIDE AND INTO THE BASE...AND ANOTHER ROTATING UP INTO THE EAST AND NORTHEAST AREAS OF THE LOW CIRCULATION. WITH VERY LITTLE HIGHER LATITUDE SUPPORT...THESE FEATURES WILL SLOWLY PHASE ACROSS THE AREA OVER THE NEXT 48 HOUR. THIS WILL BUCK NORMAL DIURNAL TRENDS WITH SHOWERS AND THUNDERSTORMS POSSIBLE AT ANY TIME INTO WEDNESDAY NIGHT. A WEAK MOISTURE CONVERGENT FIELD WILL PUT SANTA CRUZ AND EASTERN PIMA COUNTY INTO THE ACTION LATE THIS AFTERNOON AND THIS EVENING. THE LOW WILL SHEAR INTO THE BASE OF AN APPROACHING TROUGH ON THURSDAY WITH A DRYING TREND FROM THE WEST. THE OVERALL LARGE SCALE DRYING TREND WILL THEN CONTINUE INTO THIS WEEKEND AS A LOW AMPLITUDE RIDGE PHASES IN FROM THE WEST. AS THIS HAPPENS TEMPERATURES WILL CLIMB BACK ABOVE AVERAGE BY SATURDAY AND SUNDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && MEYER/CERNIGLIA VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Oct 20, 9:38 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
938 PM MST TUE OCT 20 2015
AZZ505-210515-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
938 PM MST TUE OCT 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
1015 PM MST...
AT 936 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FRIENDLY CORNERS...MOVING NORTH AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM AS IT APPROACHES I-10 FROM THE SOUTH...WITH POSSIBLE
BLOWING DUST FOLLOWED BY LOCALLY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
ELOY...FRIENDLY CORNERS...PICACHO AND PICACHO PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS. IF DENSE DUST IS OBSERVED ACROSS A
ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO
STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR
FOOT OFF THE BRAKE PEDAL TO ENSURE TAIL LIGHTS ARE NOT ILLUMINATED.
&&
LAT...LON 3271 11128 3252 11139 3252 11159 3275 11163
3280 11157
TIME...MOT...LOC 0436Z 181DEG 21KT 3258 11149
MEYERSpecial weather statement, Oct 20, 10:07 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1007 PM MST TUE OCT 20 2015 AZZ504-514-210545- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ- 1007 PM MST TUE OCT 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 1045 PM MST... AT 1004 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER DREXEL HEIGHTS...MOVING NORTH AT 20 TO 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE...TUCSON...ORO VALLEY...MARANA...TUCSON ESTATES...FLOWING WELLS...CASAS ADOBES...DREXEL HEIGHTS...SOUTH TUCSON...SAN XAVIER MISSION...AND PICTURE ROCKS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3208 11089 3207 11110 3242 11120 3237 11085 TIME...MOT...LOC 0504Z 175DEG 20KT 3216 11101 MEYER
Special weather statement, Oct 20, 10:42 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1042 PM MST TUE OCT 20 2015 AZZ507-513-210615- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ- UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1042 PM MST TUE OCT 20 2015 ...SPECIAL WEATHER STATEMENT... AT 1041 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SIERRA VISTA SOUTHEAST...MOVING NORTHEAST AT 25 MPH. HALF TO THREE QUARTER INCH HAIL...WINDS UP TO 40 MPH AND MODERATE RAIN WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SIERRA VISTA...SIERRA VISTA SOUTHEAST...CHARLESTON AND HEREFORD. LAT...LON 3143 11019 3150 11032 3168 11020 3158 11004 TIME...MOT...LOC 0541Z 212DEG 21KT 3152 11019
Special weather statement, Oct 20, 10:47 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1047 PM MST TUE OCT 20 2015 AZZ504>506-210630- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ- 1047 PM MST TUE OCT 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES UNTIL 1130 PM MST... AT 1046 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MARANA...MOVING NORTH AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE...MARANA...RED ROCK...DOVE MOUNTAIN LAT...LON 3235 11099 3229 11119 3260 11137 3269 11107 TIME...MOT...LOC 0546Z 160DEG 21KT 3240 11112
Special weather statement, Oct 20, 11:13 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1113 PM MST TUE OCT 20 2015 AZZ507-508-513-210700- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ- UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1113 PM MST TUE OCT 20 2015 ...SPECIAL WEATHER STATEMENT... AT 1111 PM MST...DOPPLER RADAR WAS TRACKING SEVERE STRONG THUNDERSTORMS ACROSS SOUTHWEST COCHISE COUNTY. ONE WAS NEAR TOMBSTONE WHILE THE OTHER WAS APPROACHING SIERRA VISTA. MOVEMENT OF THESE STORMS IN TO THE NORTHEAST AT 25 TO 40 MPH. HALF INCH HAIL...BRIEF HEAVY RAIN...AND WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORM. LOCATIONS IMPACTED INCLUDE... SIERRA VISTA...BENSON...HUACHUCA CITY...SIERRA VISTA SOUTHEAST... TOMBSTONE...CORONADO NATIONAL MEMORIAL...NICKSVILLE...FORT HUACHUCA...RAMSEY CANYON PRESERVE...PALOMINAS...JUNCTION OF HIGHWAYS 80 AND 90...CHARLESTON...HEREFORD...FAIRBANK...KARTCHNER CAVERNS STATE PARK...WHETSTONE AND ST. DAVID. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3134 11002 3134 11044 3184 11042 3195 10990 TIME...MOT...LOC 0611Z 208DEG 34KT 3177 11003
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 9:38 PM MST | Special Weather Statement | TWC | Pinal | 37 min |
| Oct 20, 9:43 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 32 min |
| Oct 20, 10:07 PM MST | Special Weather Statement | TWC | 38 min | |
| Oct 20, 10:42 PM MST | Special Weather Statement | TWC | Cochise | 33 min |
| Oct 20, 10:47 PM MST | Special Weather Statement | TWC | Pinal | 43 min |
| Oct 20, 11:13 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Oct 21, 12:17 AM MST | Special Weather Statement | TWC | Cochise | 28 min |
| Oct 21, 1:02 AM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 43 min |
| Oct 21, 2:00 AM MST | Severe Thunderstorm Warning | TWC | Graham | 45 min |
| Oct 21, 3:50 AM MST | Special Weather Statement | TWC | 55 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.